UCI UC Irvine/Flickr
Normally, when a woman takes the contraceptive pill she has a week off where she either doesn’t take anything or takes "dummy" pills that are inactive. During this time she will have her normal period. After these seven days, she resumes taking the pill.
Sometimes, bleeding may occur at other times during the cycle while she is taking the pill. This is called "breakthrough bleeding".
What Causes Breakthrough Bleeding?
There are several reasons for spotting while on birth control:
• If you have just started taking the pill you may bleed between periods because of the hormone disruption and your body getting used to the pill. It should stop after a few months and is not dangerous. It is usually milder than a regular period so you may need to wear pantyliners. If bleeding lasts longer than three months or is heavy, you may need to try a different pill or type of contraception.
• If you forget to take pills, you are more likely to have irregular bleeding.
• If you smoke, you are more likely to have breakthrough bleeding because cigarettes have an anti-estrogenic effect that can disrupt cycles.
• Combined oral contraceptives that contain smaller amounts of active ingredients may cause irregular bleeding patterns more than pills with higher doses.
• Older generation pills don’t control bleeding as well as some of the newer pills.
There are other causes of breakthrough bleeding which may not be related to the pill itself. These are:
• Medication use. Some medications interact with the pill. Check with your doctor that your medication is compatible with your contraception.
• Sexually transmitted infections. These may cause bleeding in between periods. The pill does not protect against sexually transmitted infections.
• Other gynecological illnesses or cancer may cause bleeding. If the cause is known not to be due to the pill, the doctor may ask if he can do a Pap test to check for abnormal changes to the cervix or cervical cancer.